Almost 30 Years of Heartburn…GONE!
Drug-Induced Nutrient Depletion and Its Costly Effect on Your Health
A Vicious Cycle
Drug-induced nutrient depletion occurs because drugs, as they are designed to do, either inhibit/block or encourage receptors in the body to help alleviate symptoms of illness. But what also happens is that the body gets confused (so to speak) and will begin to disallow food source nutrients (vitamins and minerals) from being absorbed and utilized. This ultimately weakens the body1 causing more symptoms that are then managed by more medication, causing more nutrient depletions, causing more symptoms to be managed with medications…and so on.
Case Study: Chronic Heartburn and Depletion
Recently, I had a consultation with a patient who had been using a proton pump inhibitor (PPI) medication twice a day in high doses for over twenty years. PPI medications (i.e., Prilosec, Nexium, Protonix, Prevacid, Aciphex) block the enzymes in the wall of the stomach that produce acid and are commonly used for the treatment of chronic acid reflux disease. This patient had suffered almost three decades of severe bloating, gas, diarrhea, and indigestion with no end in sight. Even with a PPI and other medications, he still continued to have symptoms.
I have learned that if patients really want a change in their health, they have to be committed to the process, even if it means falling off the routine only to get back on it. Given the length of time he had suffered from this condition, the multiple medications he was taking, and his state of mind towards trying something new, my protocol had to be flexible.
We started my patient’s journey to better health by first supporting his gut function. Over time and as his condition worsened, his body had ceased digesting food properly, leaving him severely deprived of vitamins and minerals. Drug-induced nutrient depletion is so subversive that more often than not, you aren’t even aware of how deprived you are. This is why it is so important to understand what medications can be doing in your body and what steps you can take to help your body support itself.
His protocol required a change in the types of food he was eating. We eliminated processed foods and sugary drinks and began drinking plenty of water throughout the day. Once a healthier diet was in place, we started to normalize his stomach acid production, supplementing with betaine hydrochloride, which aids in breaking down food. Adding apple cider vinegar to his diet was also tried. In this case, his chronic heartburn was actually due to a lack of stomach acid, which had been suppressed with medications.
We continued with digestive enzymes to further his food breakdown and increase nutrient uptake and added probiotics to support good gut bacteria. These remedies killed the bad gut bacteria that had been proliferating from his consumption of refined sugar—a root cause to his bloating and gas. Finally, all of these were combined with a daily fiber routine from both food and supplement sources.
Within three months, my patient started feeling better! As he began to see improvement in his gut symptoms, we were able to decrease his medication frequency. Within another three months and with adjustments to his healthy gut protocol, he was able to rid himself of the daily use of his PPI medication. Today, he reports that he has, out of habit, slipped a few times with eating processed foods, but he quickly remedies symptoms by sticking with what he had learned during our work together.
Signs of Nutrient Depletion
Signs and symptoms of nutrient depletion can come in many forms. Typical symptoms may include but are not limited to fatigue, weight gain or loss, dehydration, muscle aches, headaches, nausea, and diarrhea. Studies have also shown that cognitive and neurological symptoms—depression, slowing of the reflexes, brain fog, anxiety, and confusion—can also be present. All medication, whether prescription or over-the-counter, can cause nutrient depletion. The type of medication, dose, and frequency all play a role in how much nutrient deprivation you could be experiencing. Drugs, such as proton pump inhibitors, have been shown to deplete the body of B12. Low B12 can cause confusion, muscle aches, and weakness.2 It can also severely disrupt gut health.
Can’t I Just Take Extra Vitamins?
In short, you could take extra vitamins. Your Fusion pharmacist or prescriber should know what vitamins you need. However, it’s important to note that if your gut health is poor, you won’t absorb those extra vitamins and minerals. Focusing on the gut first is vital for a path to wellness. Getting off Medication Tapering off or completely eliminating medication should always be done under the care of your provider. Inform them of your intention, and update them on your progress. If you would like more information on drug specific nutrient depletion, talk to your doctor or pharmacist, and for a free Nutrient Depletion Guide, CLICK HERE!
Here is one of my favorite recipes to aid in digestion and gut health.
Honey Cinnamon Tea
1 cup of hot water
1 tablespoon apple cider vinegar
2 tablespoons lemon juice
Honey, to taste
Cinnamon, to taste
Stir vinegar, lemon juice, honey, and cinnamon into hot water.
Apple cider vinegar is made by fermenting the sugar from apples.
This turns them into acetic acid, which is a main active ingredient in vinegar and may be responsible for its health benefits.
FUSION IS BETTER MEDICINE
Call, email, or come in and see us for more INFORMATION